For years doctors have advised patients with eczema to use a cheap emollient cream, but researchers have now discovered that aqueous cream BP can make the condition worse. I have been saying this for years, of course, (see my article link below) and feel pretty smug that tests are now bearing me out.
Tests show a detergent in the aqueous cream called sodium lauryl sulphate (SLS) thins the skin and causes irritation. The study by Bath University researchers found it even reduced the thickness of healthy volunteers’ skin by over 10% in just 4 weeks, and water loss increased too.
Prof. Richard Guy, professor of pharmaceutical sciences at Bath said: “Our study found that rubbing aqueous cream containing SLS into the skin thins the protective barrier making the skin more susceptible to irritation by chemicals.” Source: British Journal of Dermatology. For more on this subject and alternatives, read my Thinny Skinnies article for SkinsMatter about this very subject.
- Aqueous cream ‘aggravates eczema’ (bbc.co.uk)